Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Albany, NY

July 19, 2002Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Jul 19, 2002, 3:46 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2002, 3:46 PM EDT (19:46 UTC)
Expired
Jul 19, 2002, 4:30 PM EDT
In force
44 min
Issued by
NWS Albany, NY
Area
Whole counties

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS51 KALY 191946
SVRALY
CTC005-192030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 430 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TORRINGTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 430 PM EDT...

   TORRINGTON...
   WINSTED...
   NEW HARTFORD...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN. HEAVY RAIN
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

LAT...LON 4197 7331 4179 7329 4178 7278 4203 7280

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:50 AM EDT, 11 hours 56 minutes earlier.

Area forecast discussion, Jul 19, 3:50 AM EDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI JUL 19 2002

.DISC...AVN/ETA/NGM ALL AGREE THAT THE SHTWV TROF DROPPING SE OUT OF
ONTARIO AND SRN QUEBEC WL CAUSE MSTR ASSOCD WITH THE FNTL SYSTEM TO
OUR SOUTH TO SURGE N TODAY...ESPECIALLY THIS AFTN  IN ADDITION...ALL
THREE MODELS INDICATE A SFC WV WL BE NEAR LONG ISLAND BY 00Z SAT.
THUS...WL RAISE POPS FM EARLIER FCST BY ABOUT 10 PERCENT...AND ALSO
LINGER THE CHC OF SHWRS/TSTMS INTO THIS EVE ACRS THE SE HALF OF FCST
AREA.

AFTER EARLY TNGT...DRIER AIR FINALLY TAKES HOLD AND MAINLY CLR/PTLY
CLDY SKIES FOR THE FCST AREA THRU THE WKND.  THE ONLY EXCEPTION IS
EXTREME SE ZONES ON SAT WHERE BKN CLDS COULD PREVAIL AS LOW LEVEL
MSTR LINGERS.

.HYDROLOGICAL STATUS...NO PROBLEMS ANTICIPATED TODAY.  SCT SHOWERS
AND THUNDERSTORMS TODAY WILL PRODUCE BASIN WIDE AVERAGES OF WELL
UNDER AN INCH.  SOME LOCALLY HEAVY AMOUNTS ACRS SRN HALF OF FCST
AREA COULD EXCEED AN INCH...BUT EVEN THIS AMOUNT OF RAIN WUD DO
LITTLE MORE THAN PRODUCE LOCALIZED POOR DRAINAGE FLOODING.  DRY WX
DURG THE WEEKEND.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, Jul 19, 2:02 PM EDT, 1 hour 44 minutes before
MAZ001-NYZ061-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM IN SOUTHERN BERKSHIRE AND SOUTHEASTERN
COLUMBIA COUNTIES...

AT 202 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTH OF COPAKE...OR 13 MILES SOUTHWEST OF GREAT BARRINGTON...
MOVING EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

SOUTH EGREMONT AT 225 PM EDT...
ASHLEY FALLS AND SHEFFIELD AT 235 PM EDT...
Special weather statement, Jul 19, 2:35 PM EDT, 1 hour 11 minutes before
NYZ052-053-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM IN RENSSELAER AND ALBANY COUNTIES...

AT 234 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF VOORHEESVILLE...OR 3 MILES NORTHWEST OF DELMAR...MOVING
EAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

DELMAR AND COLONIE AT 240 PM EDT...
LOUDONVILLE AND ALBANY AT 250 PM EDT...
RENSSELAER AND MENANDS AT 255 PM EDT...
WYNANTSKILL AND WATERVLIET AT 300 PM EDT...

SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS IS POSSIBLE WITH THIS
STORM.
Special weather statement, Jul 19, 3:08 PM EDT, 38 minutes before
NYZ048-049-191945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
308 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM IN SCHENECTADY COUNTY...

AT 308 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF ESPERANCE...OR 11 MILES SOUTHWEST OF AMSTERDAM...
MOVING EAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...AND VERY HEAVY RAIN...WILL BE NEAR...

DELANSON AT 315 PM EDT...
MARIAVILLE AND DUANESBURG AT 320 PM EDT...
PATTERSONVILLE AT 325 PM EDT...
ROTTERDAM JUNCTION AT 335 PM EDT...
SCHENECTADY AND ROTTERDAM AT 345 PM EDT...
Special weather statement, Jul 19, 3:11 PM EDT, 35 minutes before
NYZ063-064-VTZ014-192215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
311 PM EDT FRI JUL 19 2002

...NEARLY 2 INCHES OF RAIN IN AN HOUR...

DURING THE PAST HOUR...NATIONAL WEATHER SERVICE RADAR INDICATED
NEARLY 2 INCHES OF RAIN IN AN HOUR NEAR OLIVEBRIDGE IN ULSTER COUNTY
NEW YORK...AND A SPOTTER REPORTED JUST OVER TWO INCHES OF RAIN IN
TOWNSHEND VERMONT.  TERRAIN IN BOTH OF THOSE AREAS IS STEEP...AND IT
IS LIKELY THAT LOW LYING AREAS WILL BE BRIEFLY INUNDATED IN THOSE
AREAS.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.

WESTERGARD
Special weather statement, Jul 19, 3:34 PM EDT, 12 minutes before
CTZ001-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
334 PM EDT FRI JUL 19 2002

...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY WITH VERY HEAVY RAIN...

AT 334 PM EDT DOPPLER WEATHER RADAR INDICATED A A LINE OF STRONG
THUNDERSTORMS FROM FALLS VILLAGE TO WINSTED.  THESE STORMS WERE
MOVING EASTWARD ALONG THE SAME LINE.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND
VERY HEAVY RAIN...WILL BE NEAR...

NORFOLK...TORRINGTON...WINSTED AND NEW HARTFORD THROUGH 415 PM EDT.

FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE WITH THESE
STORMS.  BE ALERT FOR PONDING OF WATERS ON ROADWAYS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:42 PM EDTFlash Flood WarningALYNorthwest Hills Planning Region5 hr

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.